Alert archive / Oklahoma / Tornado Warnings in 1999

Tornado Warning 16, NWS Norman, OK

April 5, 1999Major County, Woods County, Woodward County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 5, 1999, 3:29 AM CDT for Major County, Woods County, Woodward County, Oklahoma. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 5, 1999, 3:29 AM CDT (08:29 UTC)
Expired
Apr 5, 1999, 4:00 AM CDT
In force
31 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Major County, OK, Woods County, OK, Woodward County, OK

What was reported inside it

TimeReportWhereRemark
Apr 5, 3:30 AM CDTThunderstorm WindBelva, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KOKC 050830 RRA
TOROKC
OKC093-151-153-050900-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
329 AM CDT MON APR 5 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWEST MAJOR COUNTY IN NORTHWEST OKLAHOMA
  SOUTHERN WOODS COUNTY IN NORTHWEST OKLAHOMA
  EASTERN WOODWARD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 400 AM CDT

* AT 329 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE
  STORM WAS LOCATED 9 MILES SOUTH OF QUINLAN...MOVING NORTHEAST AT 50
  MPH.

* LOCATIONS IN THE WARNING INCLUDE AVARD...QUINLAN AND WAYNOKA

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3642 9915 3620 9902 3644 9857 3671 9879

 MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 4, 9:30 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Apr 4, 9:30 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT SUN APR 4 1999

ISOLATED STRONG STORMS THAT MOVE INTO SOUTHEAST OKLAHOMA ASSOCIATED
WITH STRONG LOW LEVEL MOISTURE ADVECTION INTO UNCAPPED AIRMASS HAVE
SINCE DISSIPATED. HOWEVER... WILL SEE MORE WIDESPREAD THUNDERSTORMS
SPREAD IN FROM WEST TEXAS AS A STRONG UPPER SYSTEM MOVES EAST
OVERNIGHT. MEANWHILE... LOW LEVEL MOISTURE CONTINUES TO SPREAD NORTH
INTO THE FA. HAVE UPDATE TSTM OUTLOOK TO REFLECT CURRENT THINKING.
EARLIER UPDATED A FEW ZONE FORECASTS TO REFLECT SOME OF THE EVENING
CONVECTION. CURRENT PACKAGE STILL LOOKS ON TRACK.

32

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 5, 2:44 AM CDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
239 AM CDT MON APR  5 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 AM    MOORELAND                 OK   70 MPH WIND GUST
04/05/99   WOODWARD

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 12:32 AM CDTSevere Thunderstorm WarningOUNEllis, Harper43 min
Apr 5, 1:27 AM CDTSevere Thunderstorm WarningOUNHarper48 min
Apr 5, 1:55 AM CDTSevere Thunderstorm WarningOUNWoods35 min
Apr 5, 2:24 AM CDTTornado WarningOUNGreer36 min
Apr 5, 2:39 AM CDTSevere Thunderstorm WarningOUNWoodward36 min
Apr 5, 2:48 AM CDTSevere Thunderstorm WarningOUNTillman42 min
Apr 5, 2:54 AM CDTTornado WarningOUNBeckham, Custer, Roger Mills36 min
Apr 5, 3:00 AM CDTSevere Thunderstorm WarningOUNWoods, Woodward45 min
Apr 5, 3:08 AM CDTTornado WarningOUNDewey, Woodward37 min
Apr 5, 3:13 AM CDTTornado WarningOUNWoods32 min
Apr 5, 3:19 AM CDTSevere Thunderstorm WarningOUNKiowa, Washita41 min
Apr 5, 3:19 AM CDTSevere Thunderstorm WarningOUNCuster41 min
Apr 5, 3:49 AM CDTSevere Thunderstorm WarningOUNDewey, Major41 min
Apr 5, 3:51 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods29 min
Apr 5, 4:00 AM CDTTornado WarningOUNBlaine, Dewey, Major30 min
Apr 5, 4:02 AM CDTTornado WarningOUNAlfalfa, Woods28 min
Apr 5, 4:24 AM CDTTornado WarningOUNAlfalfa, Major36 min
Apr 5, 4:56 AM CDTTornado WarningOUNAlfalfa19 min
Apr 5, 5:03 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Major27 min
Apr 5, 5:11 AM CDTTornado WarningOUNAlfalfa, Major34 min
Apr 5, 5:25 AM CDTTornado WarningOUNGrant20 min
Apr 5, 5:31 AM CDTTornado WarningOUNAlfalfa, Garfield, Grant29 min
Apr 5, 5:42 AM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain, Stephens48 min
Apr 5, 5:42 AM CDTSevere Thunderstorm WarningOUNJefferson48 min
Apr 5, 5:53 AM CDTTornado WarningOUNGrant32 min
Apr 5, 6:17 AM CDTSevere Thunderstorm WarningOUNCleveland28 min
Apr 5, 6:28 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain32 min
Apr 5, 6:42 AM CDTSevere Thunderstorm WarningOUNPottawatomie48 min
Apr 5, 7:03 AM CDTSevere Thunderstorm WarningOUNPontotoc, Seminole42 min
Apr 5, 7:32 AM CDTSevere Thunderstorm WarningOUNHughes43 min
Apr 5, 7:57 AM CDTTornado WarningOUNHughes23 min

Nearby

Tornado Warnings in Oklahoma, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.